Applied Mathematics and Mechanics

, Volume 31, Issue 1, pp 77–86 | Cite as

Approximation of thermoelasticity contact problem with nonmonotone friction

  • Ivan Šestak
  • Boško S. JovanovićEmail author


The paper presents the formulation and approximation of a static thermoelasticity problem that describes bilateral frictional contact between a deformable body and a rigid foundation. The friction is in the form of a nonmonotone and multivalued law. The coupling effect of the problem is neglected. Therefore, the thermic part of the problem is considered independently on the elasticity problem. For the displacement vector, we formulate one substationary problem for a non-convex, locally Lipschitz continuous functional representing the total potential energy of the body. All problems formulated in the paper are approximated with the finite element method.

Key words

static thermoelastic contact nonmonotone multivalued friction hemivariational inequality substationary problem finite element approximation 

Chinese Library Classification


2000 Mathematics Subject Classification

49J40 74M10 74S05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Panagiotopoulos, P. D. Inequality Problems in Mechanics and Applications: Convex and Nonconvex Energy Functions, Birkhäuser, Basel/Boston (1985)zbMATHGoogle Scholar
  2. [2]
    Panagiotopoulos, P. D. Hemivariational Inequalities: Applications in Mechanics and Engineering, Springer Verlag, Berlin/Heidelberg/New York (1993)zbMATHGoogle Scholar
  3. [3]
    Denkowski, Z. and Migórski, S. A system of evolution hemivariational inequalities modeling thermoviscoelastic frictional contact. Nonlinear Analysis 60(8), 1415–1441 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Goeleven, D., Motreanu, D., Dumont, Y., and Rochdi, M. Variational and Hemivariational Inequalities-Theory, Methods and Applications, Volume I: Unilateral Analysis and Unilateral Mechanics, Kluwer Academic, Boston/Dordrecht/London (2003)Google Scholar
  5. [5]
    Goeleven, D. and Motreanu, D. Variational and Hemivariational Inequalities-Theory, Methods and Applications, Volume II: Unilateral Problems, Kluwer Academic, Dordrecht/London (2003)Google Scholar
  6. [6]
    Naniewicz, Z. and Panagiotopoulos, P. D. Mathematical Theory of Hemivariational Inequalities and Applications, Marcel Dekker, New York/Basel/Hong Kong (1995)Google Scholar
  7. [7]
    Haslinger, J., Miettinen, M., and Panagiotopoulos, P. D. Finite Element Method for Hemivariational Inequalities. Nonconvex Optimization and its Applications, Vol. 35, Kluwer Academic, Dordrecht (1999)Google Scholar
  8. [8]
    Baniotopoulos, C.C., Haslinger, J., and Morávková, Z. Mathematical modeling of delamination and nonmonotone friction problems by hemivariational inequalities. Appl. Math. 50(1), 1–25 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    Miettinen, M. and Haslinger, J. Approximation of nonmonotone multivalued differential inclusions. IMA J. Numer. Anal. 15(4), 475–503 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    Miettinen, M., Mkel, M. M., and Haslinger, J. On numerical solution of hemivariational inequalities by nonsmooth optimization methods. J. Global Opt. 6(4), 401–425 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    Miettinen, M. and Haslinger, J. Finite element approximation of vector-valued hemivariational problems. J. Global Opt. 10(1), 17–35 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    Lukšan, L. and Vlček, J. A bundle-newton method for nonsmooth unconstrained minimization. Math. Prog. 83(3), 373–391 (1998)zbMATHCrossRefGoogle Scholar
  13. [13]
    Baniotopoulos, C. C., Haslinger, J., and Morávková, Z. Contact problems with nonmonotone friction: discretization and numerical realization. Comput. Mech. 40(1), 157–165 (2007)zbMATHCrossRefGoogle Scholar
  14. [14]
    Adams, R. S. Sobolev spaces. Pure and Applied Mathematics, Vol. 65, Academic Press, New York/London (1975)Google Scholar
  15. [15]
    Kufner, A., John, O., and Fučik, S. Function Spaces, Academia, Prague and Nordhoff, Leyden (1977)zbMATHGoogle Scholar
  16. [16]
    Nečas, J. Direct Methods in Theory of Elliptic PDEs (in French), Masson, Paris (1967)Google Scholar
  17. [17]
    Clarke, F.H. Optimization and Nonsmooth Analysis, Wiley, New York/Chichester/Brisbane, Toronto/Singapore (1983)zbMATHGoogle Scholar
  18. [18]
    Ciarlet, P. G. The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam (1978)zbMATHGoogle Scholar
  19. [19]
    Glowinski, R., Lions, J. L., and Trémoliéres, R. Numerical Analysis of Variational Inequalities, Vol. 8, North-Holland, Amsterdam (1981)zbMATHGoogle Scholar

Copyright information

© Shanghai University and Springer Berlin Heidelberg 2010

Authors and Affiliations

  1. 1.Faculty of Mine and GeologyUniversity of BelgradeBelgradeSerbia
  2. 2.Faculty of MathematicsUniversity of BelgradeBelgradeSerbia

Personalised recommendations